Safely

Medicines And Child Safety: Beware Of Overdosing As Medicine Can Kill As Well As Cure

The instructions on the medicine bottle say 5 ml. That’s one teaspoon, right? Wrong! The volume of the average household teaspoon can vary between around 3 ml and nearly 10 ml. Measurements are even shakier if a fraction of a teaspoon is required and never mind about the spillage. It has been suggested that only about nine per cent of medication given to children is dosed accurately. Well, so what?

Medicines can do a lot of damage. According to a report by the National Prescribing Service Limited*, around six per cent of hospital admissions in Australia are due to medication errors. Ten per cent of general practice patients, and 25 percent of high-risk patients, report experiencing an adverse drug event. In money terms, inappropriate medicine use costs around $380 million each year in the Australian public hospital system alone.

Children at Risk

A small study in three different Australian hospitals found that around four per cent of all child admissions were medication related, involving either overdosing or under use of medicines as well as accidental poisonings.

The statistics are sobering. According to Kidsafe, between five and ten children in Australia die from poisoning every year; 140,000 calls are made to the Poisons Information Centres by parents or carers and 3,500 children under five years old are admitted to hospitals because of poisoning.

Kidsafe: “Medicines are associated with the majority of child poisonings. Many result in hospital admissions. Examples include overdoses of cough and cold medicines, paracetamol, antihistamines, heart and blood pressure medication, anticonvulsants.”

Common mistakes with medication

The most common mistakes made involving medicines are:

  • Misreading handwritten prescriptions.
  • Getting the strength or dosage wrong.
  • Medicines with similar names or packaging.
  • Medicine given to the wrong patient.
  • Carer misunderstanding directions.
  • The use of the medicine not monitored properly.
  • The mixing of potentially harmful medicines.

Tips for Administering Medicines to Children Safely

When giving your children medicine, keep the following in mind:

  • Make sure all the doctors attending your child know about everything your child is taking, including prescription drugs, over-the-counter medicines like cough and cold medicines, and vitamin and herb supplements.
  • Make sure your child’s doctor knows about any allergies and how your child reacts to medicines.
  • Make sure you can read your doctor’s prescription. If you can’t, how can you be sure the pharmacist can?
  • Check that the medicine given to you at the pharmacy matches the one your child’s doctor prescribed.
  • Ask for information about the medicine and be sure you can understand it. For example, how often is my child supposed to take the medicine and for how long? Is this the right dose for my child’s weight? What are the symptoms of overdose? When should I see an improvement? Is this safe to take with other medicines or supplements?
  • Never guess the dose. Use a proper medicine-measuring device for liquid medicines.
  • Ask for written information about the possible side effects of your child’s medication.
  • Report incidents and accidents with medication to the Adverse Medicine Events Line: 1300 134 237.
  • If you need help, call the Poisons Information Centre, telephone 131126. They are open 24 hours a day, seven days a week.

Medication mistakes can have deadly consequences. To ensure that you treat your child safely, find out about the medicine you are administering, inform your doctor of everything that your child is taking, including vitamins and common ailment remedies. Regard all medicines as potentially dangerous. If in doubt, speak to your pharmacist and never guess dosages.

You may check: Herbal Medicine Secrets Of Seminoles Revealed: Use Of Natural Medicine In Florida’s Indian Country.